Postoperative bleeding risk after gastric endoscopic submucosal dissection during antithrombotic drug therapy

Yoshiyasu Kono, Yuka Obayashi, Yuki Baba, Hiroyuki Sakae, Tatsuhiro Gotoda, Ko Miura, Hiromitsu Kanzaki, Masaya Iwamuro, Seiji Kawano, Yoshiro Kawahara, Takehiro Tanaka, Hiroyuki Okada

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Background and Aim: The safety of gastric endoscopic submucosal dissection (ESD) in the antithrombotic drug users remains controversial. Methods: Patients who underwent gastric ESD at Okayama University Hospital between March 2006 and February 2016 were enrolled. This study investigated the risk of post-ESD bleeding according to the management of the antithrombotic drugs. Results: One thousand twenty lesions (872 patients) were enrolled. In a multivariate analysis, heparin replacement (odds ratio [OR] 5.0, 95% confidence interval [CI] 1.8–14), multiple antithrombotic drug use (OR 2.9, 95% CI 1.1–6.9), a resected specimen of ≥ 33 mm in diameter (OR 2.7, 95% CI 1.5–5.4), Helicobacter pylori negativity (OR 2.2, 95% CI 1.3–3.7), and tumors located in the lower third of the stomach (OR 1.7, 95% CI 1.0–2.9) were significant risk factors for post-ESD bleeding, while the continuation of aspirin or cilostazol was not (OR 2.6, 95% CI 0.72–7.8). The bleeding rate of the continuation group was comparable with that of the all cessation group among single antithrombotic drug users (4.5% vs 4.4%, P = 1.0); however, the rate of the continuation group was significantly higher than that of the all cessation group among multiple antithrombotic drug users (67% vs 15%, P = 0.020). Conclusions: The risk of post-ESD bleeding differed according to the management of the antithrombotic drugs. The gastric ESD under the cessation or continuation of aspirin or cilostazol monotherapy was acceptable. However, multiple antithrombotic drug use or heparin replacement was associated with a higher risk of post-ESD bleeding.

Original languageEnglish
Pages (from-to)453-460
Number of pages8
JournalJournal of Gastroenterology and Hepatology (Australia)
Volume33
Issue number2
DOIs
Publication statusPublished - Feb 1 2018

Fingerprint

Stomach
Hemorrhage
Drug Therapy
Odds Ratio
Confidence Intervals
Drug Users
Pharmaceutical Preparations
Aspirin
Heparin
Endoscopic Mucosal Resection
Helicobacter pylori
Multivariate Analysis
Safety
Neoplasms

Keywords

  • antithrombotic drug
  • endoscopic submucosal dissection
  • postoperative bleeding

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Cite this

Postoperative bleeding risk after gastric endoscopic submucosal dissection during antithrombotic drug therapy. / Kono, Yoshiyasu; Obayashi, Yuka; Baba, Yuki; Sakae, Hiroyuki; Gotoda, Tatsuhiro; Miura, Ko; Kanzaki, Hiromitsu; Iwamuro, Masaya; Kawano, Seiji; Kawahara, Yoshiro; Tanaka, Takehiro; Okada, Hiroyuki.

In: Journal of Gastroenterology and Hepatology (Australia), Vol. 33, No. 2, 01.02.2018, p. 453-460.

Research output: Contribution to journalArticle

@article{12c22c656796460a9390ad44b96f5c55,
title = "Postoperative bleeding risk after gastric endoscopic submucosal dissection during antithrombotic drug therapy",
abstract = "Background and Aim: The safety of gastric endoscopic submucosal dissection (ESD) in the antithrombotic drug users remains controversial. Methods: Patients who underwent gastric ESD at Okayama University Hospital between March 2006 and February 2016 were enrolled. This study investigated the risk of post-ESD bleeding according to the management of the antithrombotic drugs. Results: One thousand twenty lesions (872 patients) were enrolled. In a multivariate analysis, heparin replacement (odds ratio [OR] 5.0, 95{\%} confidence interval [CI] 1.8–14), multiple antithrombotic drug use (OR 2.9, 95{\%} CI 1.1–6.9), a resected specimen of ≥ 33 mm in diameter (OR 2.7, 95{\%} CI 1.5–5.4), Helicobacter pylori negativity (OR 2.2, 95{\%} CI 1.3–3.7), and tumors located in the lower third of the stomach (OR 1.7, 95{\%} CI 1.0–2.9) were significant risk factors for post-ESD bleeding, while the continuation of aspirin or cilostazol was not (OR 2.6, 95{\%} CI 0.72–7.8). The bleeding rate of the continuation group was comparable with that of the all cessation group among single antithrombotic drug users (4.5{\%} vs 4.4{\%}, P = 1.0); however, the rate of the continuation group was significantly higher than that of the all cessation group among multiple antithrombotic drug users (67{\%} vs 15{\%}, P = 0.020). Conclusions: The risk of post-ESD bleeding differed according to the management of the antithrombotic drugs. The gastric ESD under the cessation or continuation of aspirin or cilostazol monotherapy was acceptable. However, multiple antithrombotic drug use or heparin replacement was associated with a higher risk of post-ESD bleeding.",
keywords = "antithrombotic drug, endoscopic submucosal dissection, postoperative bleeding",
author = "Yoshiyasu Kono and Yuka Obayashi and Yuki Baba and Hiroyuki Sakae and Tatsuhiro Gotoda and Ko Miura and Hiromitsu Kanzaki and Masaya Iwamuro and Seiji Kawano and Yoshiro Kawahara and Takehiro Tanaka and Hiroyuki Okada",
year = "2018",
month = "2",
day = "1",
doi = "10.1111/jgh.13872",
language = "English",
volume = "33",
pages = "453--460",
journal = "Journal of Gastroenterology and Hepatology (Australia)",
issn = "0815-9319",
publisher = "Wiley-Blackwell",
number = "2",

}

TY - JOUR

T1 - Postoperative bleeding risk after gastric endoscopic submucosal dissection during antithrombotic drug therapy

AU - Kono, Yoshiyasu

AU - Obayashi, Yuka

AU - Baba, Yuki

AU - Sakae, Hiroyuki

AU - Gotoda, Tatsuhiro

AU - Miura, Ko

AU - Kanzaki, Hiromitsu

AU - Iwamuro, Masaya

AU - Kawano, Seiji

AU - Kawahara, Yoshiro

AU - Tanaka, Takehiro

AU - Okada, Hiroyuki

PY - 2018/2/1

Y1 - 2018/2/1

N2 - Background and Aim: The safety of gastric endoscopic submucosal dissection (ESD) in the antithrombotic drug users remains controversial. Methods: Patients who underwent gastric ESD at Okayama University Hospital between March 2006 and February 2016 were enrolled. This study investigated the risk of post-ESD bleeding according to the management of the antithrombotic drugs. Results: One thousand twenty lesions (872 patients) were enrolled. In a multivariate analysis, heparin replacement (odds ratio [OR] 5.0, 95% confidence interval [CI] 1.8–14), multiple antithrombotic drug use (OR 2.9, 95% CI 1.1–6.9), a resected specimen of ≥ 33 mm in diameter (OR 2.7, 95% CI 1.5–5.4), Helicobacter pylori negativity (OR 2.2, 95% CI 1.3–3.7), and tumors located in the lower third of the stomach (OR 1.7, 95% CI 1.0–2.9) were significant risk factors for post-ESD bleeding, while the continuation of aspirin or cilostazol was not (OR 2.6, 95% CI 0.72–7.8). The bleeding rate of the continuation group was comparable with that of the all cessation group among single antithrombotic drug users (4.5% vs 4.4%, P = 1.0); however, the rate of the continuation group was significantly higher than that of the all cessation group among multiple antithrombotic drug users (67% vs 15%, P = 0.020). Conclusions: The risk of post-ESD bleeding differed according to the management of the antithrombotic drugs. The gastric ESD under the cessation or continuation of aspirin or cilostazol monotherapy was acceptable. However, multiple antithrombotic drug use or heparin replacement was associated with a higher risk of post-ESD bleeding.

AB - Background and Aim: The safety of gastric endoscopic submucosal dissection (ESD) in the antithrombotic drug users remains controversial. Methods: Patients who underwent gastric ESD at Okayama University Hospital between March 2006 and February 2016 were enrolled. This study investigated the risk of post-ESD bleeding according to the management of the antithrombotic drugs. Results: One thousand twenty lesions (872 patients) were enrolled. In a multivariate analysis, heparin replacement (odds ratio [OR] 5.0, 95% confidence interval [CI] 1.8–14), multiple antithrombotic drug use (OR 2.9, 95% CI 1.1–6.9), a resected specimen of ≥ 33 mm in diameter (OR 2.7, 95% CI 1.5–5.4), Helicobacter pylori negativity (OR 2.2, 95% CI 1.3–3.7), and tumors located in the lower third of the stomach (OR 1.7, 95% CI 1.0–2.9) were significant risk factors for post-ESD bleeding, while the continuation of aspirin or cilostazol was not (OR 2.6, 95% CI 0.72–7.8). The bleeding rate of the continuation group was comparable with that of the all cessation group among single antithrombotic drug users (4.5% vs 4.4%, P = 1.0); however, the rate of the continuation group was significantly higher than that of the all cessation group among multiple antithrombotic drug users (67% vs 15%, P = 0.020). Conclusions: The risk of post-ESD bleeding differed according to the management of the antithrombotic drugs. The gastric ESD under the cessation or continuation of aspirin or cilostazol monotherapy was acceptable. However, multiple antithrombotic drug use or heparin replacement was associated with a higher risk of post-ESD bleeding.

KW - antithrombotic drug

KW - endoscopic submucosal dissection

KW - postoperative bleeding

UR - http://www.scopus.com/inward/record.url?scp=85041059968&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85041059968&partnerID=8YFLogxK

U2 - 10.1111/jgh.13872

DO - 10.1111/jgh.13872

M3 - Article

C2 - 28696019

AN - SCOPUS:85041059968

VL - 33

SP - 453

EP - 460

JO - Journal of Gastroenterology and Hepatology (Australia)

JF - Journal of Gastroenterology and Hepatology (Australia)

SN - 0815-9319

IS - 2

ER -